Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 17, 1999, 7:32 PM EDT for Sanilac County, Michigan. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 7:32 PM EDT (23:32 UTC)
- Expired
- May 17, 1999, 8:05 PM EDT
- In force
- 33 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Sanilac County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:40 PM EDT | Thunderstorm Wind 78 | Deckerville, MI | |
| May 17, 8:04 PM EDT | Thunderstorm Wind 52 | Melvin, MI | |
| May 17, 8:15 PM EDT | Thunderstorm Wind 52 | Deckerville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDTX 172332 RRA SVRDTX MIC151-180005- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 732 PM EDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SANILAC COUNTY IN SOUTHEASTERN LOWER MICHIGAN * UNTIL 805 PM EDT * AT 729 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN DECKERVILLE AND PECK... MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORESTVILLE BY 740 PM EDT PORT SANILAC BY 740 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH.& A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES AND BREAKING LIMBS OFF TREES ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 17, 3:15 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 315 PM EDT MON MAY 17 1999 VSBL SATELLITE AND 88D LOOPS SHOW STRONG TO SVR TSTMS FIRING RAPIDLY AHEAD OF MCS MOVING ACRS LAKE MI. AIR MASS OVER SOUTHEAST LOWER VERY UNSTABLE WITH LIS APPROACHING -12 AND CAPES GREATER THAN 4000 J/KG. EVEN WITH A FAIRLY WEAK LOW LVL UNIDIRECTIONAL WIND FLOW...WITH THIS DEGREE OF INSTABILITY SCT SEVERE TSTMS ARE POSSIBLE THRU 9 PM. BEST CHANCE FOR SEVERE EARLY ON...THRU APPROX 5 PM WILL BE OVER THE NORTH HALF OF THE CWA...HOWEVER A SECOND OUTFLOW BOUNDRY OVR NRN INDIANA WILL HAVE TO BE WATCHED CLOSELY. LARGE HAIL ALSO A POSSIBILITY WITH THESE STORMS AS THE WET BULB ZERO REMAINS AROUND 9K FEET. MODELS IN GENERAL AGREEMENT THROUGH 48 HOURS...HOWEVER THE NGM APPEARS TO MOVE UPPER WAVE AND COLD FRONT THROUGH SE LWR A LITTLE QUICKER. PREFER THE SLOWER ETA SOLUTION DUE TO WEAK REX BLOCK OVER THE WRN ATLANTIC. TREMENDOUS THERMODYNAMICS THIS EVENING OVER THE ENTIRE CWA...HOWEVER UPPER SUPPORT IS LACKING AS UPPER JET REMAINS WELL TO THE WEST OF THE GREAT LAKES. LOW LVL THERMAL RIDGE AXIS/THETA-E AXIS ALSO MOVES EAST OF THE STATE OVERNIGHT...TAKING BEST TSTM POTENTIAL WITH IT. ROUND TWO MOVES IN TUE AFTN AS NEGATIVE TILT UPPER TROF AND STRONG DPVA MOVES IN...HOWEVER THERMODYNAMICS NIL OVER SE LOWER WITH RIDGE AXIS WELL EAST OF THE STATE. MODELS INDICATE THAT 850 TEMPS WILL FALL QUICKLY IN THE AFTN...THUS EVEN WITH 500 COLD POOL OF -20C...VERTICAL TOTALS ONLY RUNNING IN THE MID 20S. WIND FIELDS ALSO FAIRLY WEAK WITH ONLY 20 KT 850 WNDS FCST. THUS SE LWR MAY DODGE ANOTHER BULLET. TODAY THERMAL AND MOISTURE AXIS WERE COINCIDENT...OTHERWISE IT COULD HAVE BEEN A MUCH MORE EXPLOSIVE EVENT. MOS TEMPS GENERALLY LOOK GOOD...BUT TOO AGRESSIVE WITH CLEARING TUE NIGHT...THUS WILL BUMP TEMPS UP TUE NIGHT. PWS RUNNING AROUND 1.3 INCHES BUT NO FLOOD THREAT WITH CONVECTION ATTM SINCE WE HAVE BEEN SO DRY THIS MONTH...NORTHERN GENESEE COUNTY ONLY AREA TO WATCH ATTM SINCE THEY RECEIVED IN EXCESS OF 2 INCHES OF RAIN IN LAST NIGHTS MORE ISOLATED CONVECTION. .DTX...NONE. GSS
In the hours before
Special weather statement, May 17, 2:35 PM EDT, 4 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 235 PM EDT MON MAY 17 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 289 IN EFFECT UNTIL 900 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH EVENING. SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG A BOUNDARY FROM THE THUMB SOUTHWEST INTO SOUTHWEST LOWER MICHIGAN. THE AIR MASS OVER SOUTHEAST LOWER MICHIGAN REMAINS VERY MOIST AND VERY UNSTABLE. THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING REMAINS FROM THE THUMB THROUGH THE SAGINAW VALLEY. HOWEVER...AS THE OUTFLOW BOUNDARIES FROM THESE STORMS MOVE SOUTH...THE THREAT OF SEVERE WEATHER WILL EXIST FOR THE ENTIRE REGION OF SOUTHEAST LOWER MICHIGAN. THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS IS DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO UP TO ONE INCH IN DIAMETER. THIS ACTIVITY WILL PRESENT A THREAT TO SOUTHEAST LOWER MICHIGAN THROUGH 900 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE. OKEEFE
Special weather statement, May 17, 2:35 PM EDT, 4 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 235 PM EDT MON MAY 17 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 289 IN EFFECT UNTIL 900 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH EVENING. SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG A BOUNDARY FROM THE THUMB SOUTHWEST INTO SOUTHWEST LOWER MICHIGAN. THE AIR MASS OVER SOUTHEAST LOWER MICHIGAN REMAINS VERY MOIST AND VERY UNSTABLE. THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING REMAINS FROM THE THUMB THROUGH THE SAGINAW VALLEY. HOWEVER...AS THE OUTFLOW BOUNDARIES FROM THESE STORMS MOVE SOUTH...THE THREAT OF SEVERE WEATHER WILL EXIST FOR THE ENTIRE REGION OF SOUTHEAST LOWER MICHIGAN. THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS IS DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO UP TO ONE INCH IN DIAMETER. THIS ACTIVITY WILL PRESENT A THREAT TO SOUTHEAST LOWER MICHIGAN THROUGH 900 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE. OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:36 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 39 min |
| May 17, 3:50 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 25 min |
| May 17, 4:12 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 23 min |
| May 17, 4:49 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 26 min |
| May 17, 5:27 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 48 min |
| May 17, 5:47 PM EDT | Severe Thunderstorm Warning | DTX | Midland, Saginaw | 43 min |
| May 17, 5:55 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 35 min |
| May 17, 6:12 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 48 min |
| May 17, 6:25 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Tuscola | 50 min |
| May 17, 7:02 PM EDT | Severe Thunderstorm Warning | DTX | Oakland, Washtenaw, Wayne | 58 min |
| May 17, 7:40 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.